Wyoming, 2006

Winter Storm in Wyoming, April 18 to 19, 2006

April 18 to 19, 2006 · NWS UNR · 5 events in 5 counties and zones

A major spring storm moved across the Northern and Central Plains, bringing heavy snow to much of northeast Wyoming. Snowfall amounts of 6 to 12 inches were common across much of the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A major spring storm moved across the Northern and Central Plains, bringing heavy snow to much of northeast Wyoming. Snowfall amounts of 6 to 12 inches were common across much of the area. Across the Wyoming Black Hills, snowfall amounts were generally 12 to 30 inches. Gusty northwest winds on the plains resulted in considerable blowing and drifting snow, reducing visibilities to below a quarter mile at times. Interstate 90 was closed from Gillette to the South Dakota border for over 24 hours. Some trees were downed and power outages resulted from the heavy wet snow and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 17, 10:20 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 17, 10:20 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1120 PM MDT MON APR 17 2006

.DISCUSSION...UPDATED PACKAGE TO REMOVE SEVERE THUNDERSTORM WATCH
WORDING...AND TO ADD HIGH WIND WARNING HEADLINES FOR TONIGHT. ALSO
UPDATED WX WORDING AS CONVECTION CLEARS WY AND WRN SD ZONES.

&&

.PREVIOUS DISCUSSION...(ISSUED AT 852 PM MDT) 02Z SFC ANALYSIS SHOWS
LOW PRESSURE CENTERED OVER NORTHEASTERN COLORADO WITH INVERTED
TROUGH EXTENDING NORTHWARD INTO NORTHWESTERN SOUTH DAKOTA. RAIN AND
THUNDERSTORMS HAVE DEVELOPED EAST OF THE INVERTED TROUGH OVER FAR
WESTERN SOUTH DAKOTA. SOME THUNDERSTORMS CONTINUE TO INTENSIFY TO
BECOME MARGINALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS...AS THE
SYSTEM SHIFTS EAST AND CONTINUES TO FEED INTO MORE UNSTABLE AIR.
ACTIVITY SHOULD BEGIN TO SETTLE DOWN IN A COUPLE OF HOURS.

UPR LOW WILL MOVE INTO CNTRL WY AROUND MIDNIGHT NIGHT WITH WDSPRD
STRATIFORM PCPN MOVG THROUGH THE WRN ZONES. AS TEMPS ALOFT COOL
...RAIN IS BEGINNING TO CHANGE TO SNOW ACRS NERN WY AND THE
BLKHLS.

TUESDAY AND WEDNESDAY...UPR LVL LOW WILL PUSH VERY SLOWLY ACRS SD
AND BRING A LONG DURATION PCPN AND HIGH WIND EVENT TO THE CWFA. AS
TEMP PROFILES CONT TO COOL RAIN WILL CHANGE TO SNOW FM WEST TO EAST
WITH THE POTENTIAL FOR VERY HEAVY WET SNOW TO ACCUMULATE ACRS THE
NRN HALF OF THE CWFA. AMOUNTS IN EXCESS OF 12 INCHES ARE LOOKING
QUITE POSSIBLE WITH THE ADDED UPSLOPE COMPONENT IN THE NRN BLACK
HILLS...WITH 6 TO 12 INCHES ACRS FAR NWRN SD. 850-700MB WINDS OF
50-75KTS WILL CREATE A PROLONGED PD OF HIGH WINDS TO MUCH OF THE
CWFA AS WELL...AND THIS COMBINED WITH THE EXPECTED SNOWFALL COULD
CREATE SOME VERY DIFFICULT IF NOT IMPOSSIBLE TRAVEL CONDITIONS IN
THE NRN BLKHLS AND PARTS OF NWRN SD.

EXTENDED...UPPER LEVEL LOW WILL SLOWLY MOVE AWAY THURSDAY AND
FRIDAY...WITH RIDGE BUILDING ACROSS THE AREA FOR THE WEEKEND. GFS
INDICATING SHORTWAVE/COLD FRONT DROPPING OUT OF CANADA FOR
MONDAY...AND THUS HAVE ADDED LOW CHANCE POPS FOR THAT TIME PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING THROUGH WEDNESDAY FOR THE
     NORTHERN BLACK HILLS...
  ...WINTER STORM WATCH TUESDAY THROUGH WEDNESDAY FOR NORTHWEST
     SOUTH DAKOTA...
  ...WINTER WEATHER ADVISORY TUESDAY THROUGH WEDNESDAY FOR THE
     CENTRAL BLACK HILLS...
  ...HIGH WIND WATCH TUESDAY THROUGH WEDNESDAY FOR THE PLAINS OF
     CENTRAL AND SOUTHWEST SOUTH DAKOTA...
  ...HIGH WIND WARNING TUESDAY THROUGH WEDNESDAY FOR WEST CENTRAL
     SOUTH DAKOTA AND NORTHWEST SOUTH DAKOTA UNTIL 12Z...
WY...WINTER STORM WARNING FOR THE WYOMING BLACK HILLS LATE TONIGHT
     THROUGH WEDNESDAY...
     WINTER STORM WATCH TUESDAY THROUGH WEDNESDAY FOR FAR NORTHEAST
     WYOMING...

&&
Hazardous weather outlook, Apr 17, 5:30 AM MST, 18 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT MON APR 17 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) MON APR 17 2006

...WINTER STORM WARNING IN EFFECT FROM LATE TONIGHT THROUGH
   TUESDAY EVENING FOR THE NORTHERN BLACK HILLS AND THE
   WYOMING BLACK HILLS...

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
   TUESDAY EVENING FOR MUCH OF WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG...SLOW MOVING STORM SYSTEM CONTINUES TO MOVE INTO THE
REGION TODAY. AS IT DOES...A STRONG COLD FRONT WILL PUSH THROUGH THE
AREA THIS AFTERNOON...WITH SCATTERED THUNDERSTORMS DEVELOPING. THERE
IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE THIS AFTERNOON AND EVENING OVER NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA.

BEHIND THE COLD FRONT...COLD AIR WILL POUR INTO THE REGION.
PRECIPITATION WILL SWITCH TO SNOW OVER NORTHEAST WYOMING...THE BLACK
HILLS AND PARTS OF NORTHWEST SOUTH DAKOTA LATE TONIGHT. OVER THE
NORTHERN BLACK HILLS...STRONG UPSLOPE WINDS WILL PRODUCE CONTINUOUS
SNOWFALL WITH AREAS OF BLOWING SNOW. SNOW ACCUMULATIONS OVER
NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA WILL GENERALLY BE
AROUND AN INCH. FOR THE NORTHERN BLACK HILLS AND WYOMING BLACK
HILLS...SNOW ACCUMULATIONS WILL BE 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE TO FALL THROUGH TUESDAY EVENING ACROSS THE
NORTHERN BLACK HILLS...WHERE TOTAL SNOWFALL ACCUMULATION WILL
BE 3 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS. THE SNOW...COMBINED
WITH STRONG WINDS WILL CREATE AREAS OF BLOWING SNOW.

AS THE STORM SYSTEM CONTINUES TO MOVE TO THE EAST...NORTHWEST WINDS
ARE EXPECTED TO INCREASE TO 35 TO 45 MPH WITH GUSTS TO 60 MPH
ACROSS THE PLAINS OF WESTERN SOUTH DAKOTA ON TUESDAY. THE WINDS
WILL DECREASE TUESDAY EVENING...BUT ARE EXPECTED TO INCREASE AGAIN ON
WEDNESDAY...THOUGH ARE NOT EXPECTED TO BE AS STRONG. THE STORM
SYSTEM IS EXPECTED TO EXIT THE AREA ON THURSDAY.

THIS STORM SYSTEM HAS THE POTENTIAL TO SLOW DOWN...AND BRING
SIGNIFICANT SNOWFALL TO THE LOWER ELEVATIONS OF NORTHEAST WYOMING
AND THE PLAINS OF NORTHWEST SOUTH DAKOTA. IF THAT OCCURS...TRAVEL
MAY BECOME DIFFICULT WITH THE SNOWFALL AND STRONG WINDS. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER
UPDATES AS THIS STORM PROGRESSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Apr 17, 6:24 PM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
724 PM MDT MON APR 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 SE LADNER             45.82N 103.72W
04/17/2006  E0.88 INCH       HARDING            SD   TRAINED SPOTTER

            GROUND WHITE WITH HAIL...DIME TO NICKEL SIZE.

&&

BUNKERS
Local storm report, Apr 17, 9:00 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 PM MDT MON APR 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             3 SSE LUDLOW            45.79N 103.37W
04/17/2006  E0.75 INCH       HARDING            SD   TRAINED SPOTTER

&&

CALDERON
Local storm report, Apr 17, 11:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1223 AM MDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             19 S CAMP CROOK         45.28N 103.98W
04/17/2006  E1.25 INCH       HARDING            SD   PUBLIC

0542 PM     HAIL             21 NNW BELLE FOURCHE    44.95N 104.01W
04/17/2006  E1.75 INCH       BUTTE              SD   TRAINED SPOTTER

&&

CALDERON
Local storm report, Apr 17, 11:25 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1225 AM MDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             14 S CAMP CROOK         45.35N 103.98W
04/17/2006  E0.75 INCH       HARDING            SD   PUBLIC

0515 PM     HAIL             19 S CAMP CROOK         45.28N 103.98W
04/17/2006  E1.25 INCH       HARDING            SD   PUBLIC

0542 PM     HAIL             21 NNW BELLE FOURCHE    44.95N 104.01W
04/17/2006  E1.75 INCH       BUTTE              SD   TRAINED SPOTTER

0622 PM     HAIL             2 E LADNER              45.83N 103.69W
04/17/2006  E0.75 INCH       HARDING            SD   TRAINED SPOTTER

            HAIL LASTED 15 MINUTES FROM 622 PM TO 637 PM MDT. THE
            GROUND WAS COVERED WITH LOTS OF DIME TO PENNY SIZE
            HAIL...WHICH WAS IN DRIFTS. ALSO VERY WINDY...BUT NO
            MEASURED WIND AVAILABLE.

0630 PM     HAIL             1 SE LADNER             45.82N 103.72W
04/17/2006  E0.88 INCH       HARDING            SD   TRAINED SPOTTER

            GROUND WHITE WITH HAIL...DIME TO NICKEL SIZE.

0845 PM     HAIL             3 SSE LUDLOW            45.79N 103.37W
04/17/2006  E0.75 INCH       HARDING            SD   TRAINED SPOTTER

&&

CALDERON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Northern Campbell

When
April 18, 12:00 AM MST to April 19, 6:00 PM MST
Where
Northern Campbell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
April 18, 2:00 AM MST to April 19, 6:00 PM MST
Where
Western Crook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Storm, Wyoming Black Hills

When
April 18, 3:00 AM MST to April 19, 6:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Storm, Northeastern Crook

When
April 18, 4:00 AM MST to April 19, 6:00 PM MST
Where
Northeastern Crook forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Weston

When
April 18, 6:00 AM MST to April 19, 6:00 PM MST
Where
Weston forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504474, 5504475, 5504476, 5504477, 5504478.